Blood Pressure Home > Enalapril and Impotence
There are many possible side effects associated with enalapril, and impotence appears to be one of them; however, impotence was reported in less than 1 percent of people taking enalapril in clinical trials. In many cases, it is difficult to tell if there is a cause-and-effect relationship between enalapril and impotence or if the problem is the result of other factors.
Enalapril (available as Vasotec® and generic Enalapril Maleate) is an ACE inhibitor that is used to treat high blood pressure and congestive heart failure. As with all medicines, enalapril has some possible side effects. Some of these side effects can affect a person's sexual well-being.
In the case of enalapril, sexual side effects that have been reported include impotence. Impotence is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. Impotence is also known as erectile dysfunction, or ED for short.
In clinical studies documenting enalapril side effects, impotence was reported in less than 1 percent of people taking the drug. Given how uncommonly this condition was reported and how common it is within the general population, it is difficult to tell whether this side effect is a result of the medication, other factors, or a combination of both.
It is impossible for your healthcare provider to know whether you will develop any sexual side effects while taking enalapril. Also, if a person does develop sexual side effects, such as impotence, it is difficult to know whether these problems are caused by another condition or enalapril itself.
However, if you develop sexual side effects while taking enalapril, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend, such as an erectile dysfunction medicine. Depending on how severe your sexual side effects are, he or she may also recommend that you adjust your enalapril dosage or try another heart failure or high blood pressure medicine.